Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 162, NWS Tallahassee, FL

August 25, 2000Gadsden County, Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 25, 2000, 2:49 PM EDT for Gadsden County, Leon County, Wakulla County, Florida. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 25, 2000, 2:49 PM EDT (18:49 UTC)
Expired
Aug 25, 2000, 3:30 PM EDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Gadsden County, FL, Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 9 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 3:05 PM EDTThunderstorm WindCountywide, FLTrees down across several county roads. Reported by the Gadsden County EMA.
Aug 25, 3:10 PM EDTThunderstorm WindTallahassee, FLTrees and power lines down. Reported by the Leon County Sheriff and EMA.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 251849
SVRTLH
FLC039-073-129-251930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM EDT FRI AUG 25 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GADSDEN COUNTY IN FLORIDA
  LEON COUNTY IN FLORIDA
  NORTHERN WAKULLA COUNTY IN FLORIDA

* UNTIL 330 PM EDT

* AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 16 MILES NORTHEAST OF TALLAHASSEE TO 26 MILES
  SOUTHWEST OF BAINBRIDGE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 330 PM EDT...
  GREENSBORO...QUINCY
  KILLEARN LAKES...CITY OF TALLAHASSEE
  TALLAHASSEE REGIONAL AIRPORT
  WETUMPKA...CENTERVILLE
  LAKE JACKSON
  LAKE VIEW POINT...OTTER CAMP

IF YOU ARE IN THE PATH OF THIS STORM...SEEK REFUGE IN A REINFORCED
STRUCTURE. DAMAGING WINDS...LARGE HAIL...TORRENTIAL RAIN...AND
DANGEROUS LIGHTNING ARE LIKELY.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (850) 942-8999.



.END
8 JAMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:35 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 25, 2:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT FRI AUG 25 2000

HAVE UPDATED ZONES TO REFLECT WATCH BOX #707.

CURRENTLY RADARS ARE DETECTING SCATTERED CONVECTION OVER MAINLY
EASTERN SECTION OF MY FORECAST AREA AND MOVING SE AT ABOUT 25 MPH.
AS DRIER AIR CONTINUES TO FILTER INTO MY FORECAST AREA I WOULD
EXPECT TO SEE SCATTERED SHOWERS DEVELOP ALONG THE INTERFACE BETWEEN
THE DRY AND MOIST AIR...SPECIFICALLY THIS WOULD BE OVER EXTREME SE
ALABAMA AND THE FLORIDA PANHANDLE AND PUSHING INTO THE BIG BEND AS
WELL AS THE COASTAL WATERS. WILL TAILOR THE 'TONIGHT' PERIOD OF MY
ZONES BASED ON RADAR TRENDS...BUT AT THIS TIME I THINK 20 PERCENT OR
SO SHOULD SUFFICE.

MODELS FAIRLY SIMILAR IN THE UPPER LEVELS WITH CURRENT TROF SEEN IN
WATER VAPOR IMAGERY OVER THE SOUTHEASTERN U.S. CONTINUING TO SLIDE
EASTWARD INTO THE ATLANTIC WATERS BY EARLY SATURDAY. ANOTHER
SHORTWAVE APPROACHES THE FORECAST AREA RIDING OVER THE TOP OF THE
RIDGE ON SUNDAY. HOWEVER...THERE ARE SOME DIFFERENCES IN THE STRENGTH
AND POSITION OF THIS NEXT SHORTWAVE. ETA HAS THE HIGHEST OMEGA AND
MOISTURE ASSOCIATED WITH THE SYSTEM OVER EASTERN TN BY 12Z SUN...
WHILE NGM SHOWS A BULLSEYE OF OMEGA THAT EXTENDS FROM EASTERN TN
INTO SOUTHEAST ALABAMA...AND FINALLY AVN INDICATES THESE FEATURES
OVER CENTRAL KENTUCKY. AFTER THAT TIME MODELS CAN'T AGREE AND ETA
SHOWS BEST LIFT AND MOISTURE RIGHT OVER THE MIDDLE OF MY CWA...AND
AVN HAS IT PULLING OFF TO THE E OR NE INTO THE MID ATLANTIC REGION
BY LATE SUNDAY (00Z MONDAY).

MODELS ALSO INDICATE IN FORECAST SOUNDINGS THAT PW'S WILL DROP TO
AROUND 1.5 INCHES BY SATURDAY...BUT THEN AS THE NEXT SHORTWAVE
APPROACHES PW'S INCREASE TO AROUND THE 2 INCH MARK BY LATE IN THE
FORECAST PERIOD.

SEABREEZE REGIME TYPE FOR SATURDAY IS A TYPE 8...1000-700MB MEAN
VECTOR WIND OF NW < 10 KNOTS OVER THE PANHANDLE ZONES AND A TYPE
4...W-SW FLOW < 10 KNOTS OVER THE BIG BEND ZONES. CLIMO WOULD
SUGGEST POPS OF 30-40 PERCENT FOR THE PANHANDLE ZONES AND 40-50 FOR
THE BIG BEND. HOWEVER..SINCE PW'S ARE WELL BELOW CLIMO VALUES WILL
UNDERCUT THESE NUMBERS SIGNIFICANTLY AND USE 10 TO 20 PERCENT FOR
SATURDAY. WITH THE APPROACH OF THE NEXT SHORTWAVE ON SUNDAY...THE
SEABREEZE REGIME FOR THEN IS A W-NW FLOW < 10 AND THIS WARRANTS POPS
IN THE 40-50 PERCENT RANGE OVER THE FLORIDA ZONES AND 30-40 OVER SE
AL AND SW GA. DUE TO THE UNCERTAINTY OF THE SHORTWAVE ON SUNDAY WILL
USE 40 PERCENT ACROSS THE BOARD.

GUIDANCE TEMPS LOOK VERY SIMILAR AND WILL GENERALLY FOLLOW.

MARINE: GENERALLY A SOUTHERLY COMPONENT TO THE COASTAL FORECAST THRU
SATURDAY NIGHT...BUT LIGHT (10 KNOTS OR LESS).

FIRE WEATHER: THINK RH'S ON SATURDAY WILL REMAIN ABOVE RED FLAG
CRITERIA...SO NO WATCHES OR WARNINGS ANTICIPATED.

EXTENDED: LOOKS LIKE A SHIFT IN THE PATTERN (AT LEAST AS SEEN IN THE
MFR) WITH A RIDGE IN THE EAST AND TROF IN THE WEST. SEABREEZE CLIMO
SUGGEST CHANCE POPS EACH DAY.

PRELIMINARY NUMBERS (SUBJECT TO CHANGE):

TLH  069/096 070/095  3214
PFN  076/092 076/091  2214
DHN  071/097 072/095  -1-4
ABY  070/097 071/095  -1-4
VLD  071/096 070/095  3114

.TLH...

AL...NONE.
GA...SVR TSTM WATCH #707 INCLUDES PORTIONS OF SW GA UNTIL 00Z.
FL...SVR TSTM WATCH #707 INCLUDES MUCH OF THE FL BIG BEND UNTIL 00Z.

MOLLERE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:25 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon50 min
Aug 25, 2:25 PM EDTSevere Thunderstorm WarningTAEJefferson50 min
Aug 25, 3:27 PM EDTSevere Thunderstorm WarningTAEWakulla33 min
Aug 25, 4:27 PM EDTSevere Thunderstorm WarningTAEJackson33 min
Aug 25, 4:58 PM EDTSevere Thunderstorm WarningTAEHolmes32 min
Aug 25, 5:00 PM EDTSevere Thunderstorm WarningTAEJackson45 min
Aug 25, 5:09 PM EDTSevere Thunderstorm WarningTAEWalton51 min
Aug 25, 5:17 PM EDTSevere Thunderstorm WarningTAEHolmes28 min
Aug 25, 5:21 PM EDTSevere Thunderstorm WarningTAEFranklin39 min
Aug 25, 5:41 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun34 min
Aug 25, 5:41 PM EDTSevere Thunderstorm WarningTAEWashington34 min
Aug 25, 5:54 PM EDTSevere Thunderstorm WarningTAEWalton66 min
Aug 25, 6:09 PM EDTSevere Thunderstorm WarningTAEBay66 min
Aug 25, 6:43 PM EDTSevere Thunderstorm WarningTAEGulf62 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.